question-icon

What does this MRI report indicate?

default
Posted on Mon, 14 Dec 2015
Question: My mother-in-law, aged 77 is a cardiac patient having undergone bypass 14 yrs ago. She is a diabetic, cholesterol and hypertension person who has been a highly active person through her yoga and other house hold course until this September when she was admitted for Herpes zoster, later developed into pneumonic conditions and pulmonary eadema and then medicated with cordarone, lasix, lanoxin, carvidon other than her usual medication for diabetes and other medical condition viz.Januvia, Melmet, Diapride, rozavel, clopitab. We have re-admitted her 2 days back with conditions of instability in walking, cognitive limitation of hand and mouth, memory loss, restlessness, sleeplessness. MRI impression is as follows "chronic infarct right cerebellum" "bilateral focal cortical atrophy ub posterior parietal lobes". Our neuro says it is partly Alzeimer and partly Parkinsons. We see her profuse degeneration of health especially of her motor and memory skills only during the last 1.5 and are confused if any of the medications above could have caused the above MRI impression. Also could medications prevent further degeneration of her condition? Could any physiotherapy or yoga help her? How should we prevent further degenration?
doctor
Answered by Dr. Neeraj Kumar (4 hours later)
Brief Answer:
Requires investigation and modification in drugs under neurologist guidance

Detailed Answer:
Hello XXXX,
I have gone through your question and understand your concerns.
At this age and with so many comorbidities like bypass, diabetes, dyslipidemia, hypertension there will be changes in brain MRI. Some may be noticed and some unnoticed damage to brain occurs in such a situation.
Age related degeneration overlaps with other damages by diabetes , hypertension and so Alzheimer's may be having additional features.
Acute deterioration in any sensorium needs to be evaluated in detail even in patients with alzheimer disease.
In such a case , I will advice to get a complete blood investigations like blood sugar, hba1c, lipid profile, thyroid profile, vitamin B12 and vitamin D, automated counts.
All unnecessary medications should be stopped.
If hospitalised or in close follow up then insulin should be used as sole diabetes drug and other drug should be stopped.
Multiple pills have effect in sensorium and cognition and best to be avoided.
If present investigations does not reveal any cause then memory impairment due to alzheimer should be treated with available drugs like memantine, donepezil, rivastigmine.
Physiotherapy , yoga , walking, mental exercises and family support all play a role in this stage of life and should be continued .
Proper treatment and regular follow up care under a neurologist will help in slowing age related degeneration and supply of all possible medications for well being of your mother in law.
Hope she improves really. God bless her.
Do get back to me for further queries.
Regards
Dr N XXXXXXX
Neurologist

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Neeraj Kumar

Neurologist

Practicing since :2006

Answered : 2263 Questions

premium_optimized

The User accepted the expert's answer

Share on
What does this MRI report indicate?

Brief Answer: Requires investigation and modification in drugs under neurologist guidance Detailed Answer: Hello XXXX, I have gone through your question and understand your concerns. At this age and with so many comorbidities like bypass, diabetes, dyslipidemia, hypertension there will be changes in brain MRI. Some may be noticed and some unnoticed damage to brain occurs in such a situation. Age related degeneration overlaps with other damages by diabetes , hypertension and so Alzheimer's may be having additional features. Acute deterioration in any sensorium needs to be evaluated in detail even in patients with alzheimer disease. In such a case , I will advice to get a complete blood investigations like blood sugar, hba1c, lipid profile, thyroid profile, vitamin B12 and vitamin D, automated counts. All unnecessary medications should be stopped. If hospitalised or in close follow up then insulin should be used as sole diabetes drug and other drug should be stopped. Multiple pills have effect in sensorium and cognition and best to be avoided. If present investigations does not reveal any cause then memory impairment due to alzheimer should be treated with available drugs like memantine, donepezil, rivastigmine. Physiotherapy , yoga , walking, mental exercises and family support all play a role in this stage of life and should be continued . Proper treatment and regular follow up care under a neurologist will help in slowing age related degeneration and supply of all possible medications for well being of your mother in law. Hope she improves really. God bless her. Do get back to me for further queries. Regards Dr N XXXXXXX Neurologist